Mayo Clinic Connect
Would love to hear some positive stories from people whom have tapered off benzos. Positive only please. Give me some hope. No horror stories! I need some encouragement!
Liked by Teresa, Volunteer Mentor, djanthony, Ellen
Hi, @engelee – have you had the experience of tapering off a benzodiazapine? If so, which one, and how did it go?
Jump to this post
Yes, but it was very short-lived. I continue to take clonazepam to help me with my anxiety at night.During my child hood I was the only child of 2 people who married and each had children——“blended family”. I dearly loved all my brothers and sisters. However.
My parents, esp. mother had some trauma and mental health issues. Many of their disputes became crazily violent. I was never, ever brought into it, but I was the only “adult” in the house. I would wake up at night and hear terrible fighting, the other thing my Mom did ( which I’ll never understand) was wake me up in the middle of the night and yell at me for something I did. I never understood what the issue was. As a result nighttime continues to very subtlety cause me anxiety. So, I take clonazepam . I think my CNS is so hardwired for trauma response that I wouldn’t trust being off of it. Mind you my mom and dad were both physician and nurse and they took good physical care of me —-the emotional part was missing. I do still pray for them and love them.
Liked by johnhans, sears
Allo f this is quite sad . Nurse Practitioners in a # of states have gotten laws passed where the MD
Supervision is not necessary.
@engelee you are right. Some states have allowed nurses to do their own prescribing. If doctors have not been very vigilant in catching problems with drugs, how much less likely are nurses. While giving NP the authority to prescribe has gotten rid of the bottleneck, it opens us up to now getting our medical care from nurses instead of doctors. Sounds like something from a third world country.
I totally disagree as I am a Clinical Nurse Specialist—this is different from nurse practitioner. As CNS my masters was totally concentrated in Adult Mental Health & Psychiatry ( no other iarea). I had extensive reading of primary psych texts ( like MD), thesis in prep for PhD and supervised work everyday throughout education with adult,family,groups,( multiples of these throughout day) I was educated on how to supervise others at my level and had MDs on my Thesis Committee. I have published, written a textbook, presented my work nationally and internationally and # of yeRs consecutively attended a Harvard conference on Psychopharmacology. I know when to visit with MD colleague.
Liked by sears
@grandmaj5 these guidelines are just for the most part. As I stated previously, States are able to make their own laws regarding drugs as long as they are starting with the Federal law. In other words states may have stricter rules. I do not know what the rules are for benzos in WI. Maybe you can do a search on WI law, but it might be a good idea to consult an attorney. There is wrong info on the Internet. I only report this info and am not giving an opinion. The only thing was that I couldn't understand why changes to laws concerning what doctors are supposed to do were passed without any real debate. I too believe I have a genetic defect that causes depression and anxiety. My doctor also believed I had an element of manic depressive, but enough to be diagnosed with it. Keep checking because you may find a way to still get clonozepam. If not, I did go off of it without any problems. I just had to increase my antidepressant.
@johnhans Thanks for your information. I'm doing the tapering myself to half my dose. I just wish the doctors would understand that some people may still need benzos. Some doctors are tapering patients off incorrectly. Sometimes, I wonder if they want patients to completely get off, but what is the plan after? None of my doctors discussed that part. Are they thinking of prescribing another medication? That is mainly what I am worried about. I am afraid I will get over-anxious again and that feels terrible. The doctors I am working with are just saying "get off" (but then what)?
The AI was working overtime on this reply. At the beginning it should be: "These are guidelines." Then further down it should be: "The doctor also believed I had an element of manic depressive, but not enough to be diagnosed with it." That not makes a big difference in what I was stating.
Liked by Lisa Lucier
Exactly. I don’t think there are any plans. I’m going to taper but I’m scared to death as to what the future holds in terms of my horrible anxiety.
Liked by Teresa, Volunteer Mentor
On Mayo Clinic Connect
“Taking Klonopin for three to six months raised the risk of Alzheimer’s by 32%. …. taking it for more than six months boosted the risk by 84%.”
(How do we get our memory back?
How do we educate doctors?)
I don't know how we get memory back. I have been taking Ativan for 30 years. It hasn't affected me yet. I probably need it for the rest of my life. I take Paxil with it. It saved my life years ago and I can't worry about getting Alzheimers disease.
I have been on 3 mg a day of clonazepam for about 8+ years. I had to find a new Psychiatrist. It took so long to find one. I can get into a NP Psychiatry in May 2020. When I called her office, she told the receptionist that she wouldn't see me until I got off clonazepam. She gave me a tapering dose for 3 weeks. I feel that this tapering is for everyone. I tried the tapering and kept getting worse. I got so bad that my heart was going fast. I was unable to do anything. I could only go to bed. I feel like a Zombie. This is happening right now, so last night I started up clonazepam again (taking 1.5 mg daily) to get through the holidays. I believe that my tapering was incorrect. I have not met or talked to the NP Psychiatric. I am not sure that she knows how many years I have been on clonazepam. I get anxiety attacks, have anxiety, have PTSD, depression, and ADHD. I believe I should call her back, but because she said she can't see me in May until I am off clonazepam, I am afraid she will not give me a proper tapering schedule and not see me. I only have so many pills left, so I have to be careful. My primary care physician just gave me a prescription of clonazepam of 50, 1 mg pills. At this time, I am unable to function. I feel I am living a nightmare. I feel extremely irritated. I feel bad for my husband. I am trying to fake my way through these feelings. I read that clonazepam is worse to taper off than opioids. I believe that a pharmacist would know more about tapering. I really do not know what to do. I am worried that the NP Psychiatry will not understand me (which she should). I don't know if I should contact her office or my Internist first. The reason I am saying this is because I have never met or spoke with the NP. I cannot believe that some medical practitioners cannot properly taper clonazepam. I have been studying this on the internet and I believe it should take more than 3 weeks for me to discontinue. I have been wondering if practitioners have been fully trained in tapering clonazepam differently for each individual. There is no way I can do this in 3 weeks. I have never felt so awful. I wish they could experience this feeling for just a minute. I am having company for Thanksgiving and then a birthday party. I started out preparing; now I cannot do anything. I am very scared that this will not work out. I am actually very lost. I am also afraid of what my Internist and NP Psychiatry will tell me. I was thinking of asking a Pharmacist first to get an idea. Does anyone have suggestions? Thank you.
Perhaps seek referral to a neurologist?. I too take 3 mg Klonopin down from 4mg beginning Oct 1, 2019. Also consider filing a complaint to any pertinent organization. I am not a doctor so just opinion advice. Most important is find ANY md, pa, or NP who will prescript. A visit to the the ER maybe your last resort? Taper should generally be 5 to 10% over a period which best works for you. ASHTON MANUAL download advised also.
It should be up to the individual but unfortunately I think Benzos are going the way the opioids have gone. The government will require doctors not to prescribe for more than two weeks or so and taper their longtime patients off. That’s why I’ve started the tapering process myself. I want to have some control and don’t want to be forced off.
I don't think Opiods injure your brain like Benzo's can. Is Opiods not an addiction where Benzo's are a dependency?
For the people who truly suffer with debilitating pain I would say its not an addiction.
I feel the docs think antidepressants alone will take care of all the anxiety. They’re dangerous also. I don’t know what we’re going to do. Therapy has never worked for me in resolving my terrible anxiety issues. I really don’t know what quality of life I’ll have after tapering. It’s all so scary.
Are you stable now? I did 36 TMS treatments last summer and as certainly improved my depression/aniety. TMS stands for Transcranial Magnetic Stimulation and is completely non evasive. While I wished I had cut my high dose of Klonopin before I did it I do believe it helped then and today. It is FDA approved for depression only at this time.
I think psychologists or therapists could help you much more than a psychiatrist. Have you ever tried cognitive therapy?
I agree, I no longer use a Shrink they have turned into pill pushers, A Phd Psychologistsor a good therapist knows how the brain works….and yes I have done hours and hours of therapy. I have yet to find one or anybody who deals with the Benzo crisis.
version 188.8.131.52.3.2Page loaded in 0.619 seconds